Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 19, NWS Goodland, KS

July 6, 2020Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Jul 6, 2020, 2:06 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Jul 7, 2020, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2020, 2:06 PM MDT (20:06 UTC)
In effect from
Jul 7, 2020, 11:00 AM MDT
Expired
Jul 7, 2020, 7:05 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-498 J/kg
Mixed-layer LCL
2658 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS83 KGLD 062006
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
206 PM MDT Mon Jul 6 2020


COZ252-070415-
/O.NEW.KGLD.FW.W.0019.200707T1700Z-200708T0200Z/
Yuma-
206 PM MDT Mon Jul 6 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 252...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 8 PM MDT Tuesday.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
3 follow-up statements
988 
WWUS83 KGLD 070257
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
857 PM MDT Mon Jul 6 2020

COZ252-080200-
/O.CON.KGLD.FW.W.0019.200707T1700Z-200708T0200Z/
Yuma-
857 PM MDT Mon Jul 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
252...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma.

* Winds...South 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
046 
WWUS83 KGLD 070810
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
210 AM MDT Tue Jul 7 2020

COZ253-254-080200-
/O.EXA.KGLD.FW.W.0019.200707T1700Z-200708T0200Z/
Kit Carson-Cheyenne-
210 AM MDT Tue Jul 7 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 8 PM MDT this evening.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne.

* Winds...South 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ252-080200-
/O.CON.KGLD.FW.W.0019.200707T1700Z-200708T0200Z/
Yuma-
210 AM MDT Tue Jul 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 252...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
674 
WWUS83 KGLD 080105
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
705 PM MDT Tue Jul 7 2020

COZ252>254-080215-
/O.CAN.KGLD.FW.W.0019.000000T0000Z-200708T0200Z/
Yuma-Kit Carson-Cheyenne-
705 PM MDT Tue Jul 7 2020

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 252...253
AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Although gusty winds remain in the area, relative humidity values
have already started to increase this evening.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jul 6, 11:37 AM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 6, 11:37 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1137 AM MDT Mon Jul 6 2020

.UPDATE...
Issued at 735 AM MDT Mon Jul 6 2020

Update to forecast to cancel the Fog Advisory while keeping some
patchy fog in northeast locales.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 353 AM MDT Mon Jul 6 2020

Hot and dry conditions are expected for much of the near term
forecast period.  A ridge remains in place over the Central High
Plains today, amplifying slightly over the Eastern Rockies.  The
ridge has been hampered by an upper trough moving through
Saskatchewan and Manitoba.  A second upper trough is expected to
push ashore over the PAC Northwest later today.

A couple of models are showing a slight chance of storms, mainly in
Eastern Colorado this evening.  Any storms that develop will form
along the front range and move eastward across the Colorado plains.
Storm activity for the Tri-State area should be limited to the far
western part of our Colorado counties.  Expected temperatures will
range from the low to mid-90s for highs and the low to upper 60s for
lows.

The ridge will continue to amplify as the trough over Canada
continues to lift to the northeast and the secondary trough over the
PAC Northwest slowly progresses to the east.  High temperatures will
range from the mid to upper 90s.  Similar to Monday, a few
thunderstorms may develop along the front range and move into our
area from the west.  Any storms that make it to the Tri-State area
should remain limited to Eastern Colorado and extreme Southwestern
Nebraska.

The ridge will continue to build over the Central High Plains on
Wednesday.  The upper trough will push across the Northern CONUS,
reaching Montana and the western part of the Dakotas by Wednesday
evening.  Wednesday will be a scorcher with highs ranging from the
mid-90s to low 100.  Heat indices will range from 100 to 105 along
and east of a line from Benkelman to Leoti.  This is the start of
several days with heat index values reaching the low 100s.  If you
do need to be outside for an extended period of time, practicing
heat safety measures such as taking frequent breaks would be
recommended.

Currently, expected high temperatures are not expected to jeopardize
any records.  As the forecast currently sits, McCook's forecasted
low temperature of 71 degrees for Wednesday morning will come close
to the record low maximum of 72 degrees which was set back in 1994.

Elevated fire weather conditions will be possible on Tuesday across
portions of Eastern Colorado.  Relative humidity values will range
from the mid-teens to low 20s with winds gusting to around 30mph for
a few hours.

Elevated fire weather conditions will be possible Wednesday for
areas along and west of Highway 27.  Winds will not be as strong as
Tuesday, gusting to around 20mph. Relative humidity values will be
lower though, ranging from the low to upper teens.  Conditions both
Tuesday and Wednesday will need to continue to be monitored for
potential fire weather concerns.

.LONG TERM...(Thursday through Monday)
Issued at 316 AM MDT Mon Jul 6 2020

For the start of the forecast period, the models show a westerly
flow aloft over the Tri-State region on Thursday with a shortwave
trough moving through the area Thursday afternoon. An upper air
ridge begins to progress over the region on Friday as an upper air
low over central Canada begins to move eastward. For the remainder
of the forecast period, the region remains under an upper air ridge
between two upper air troughs built by an upper low in the Pacific
Northwest and the aforementioned low which sets up over the Great
Lakes area.

At the surface, the Tri-State region is expected to be relatively
hot and dry for most of the forecast period due to the pattern
aloft. Thursday is the exception as model guidance shows chances for
precipitation as a front is expected to pass through the CWA during
the late afternoon/evening hours. The ECMWF follows closer to what
the forecast builder shows with greater PoP values in the eastern
CWA counties tapering off going into the western counties.

Because of the hot and dry conditions expected for the forecast
period, there are concerns for possible elevated fire weather
conditions Friday through Monday particularly for the areas along
and west of the Colorado border as models show RH values below 20%.
However, the forecasted wind gust values for these areas currently
stay below the 25 kt criteria. This situation will be monitored in
case conditions change.

High temperatures for the Tri-State area are expected be 10-15
degrees above normal and stay within the middle to upper 90s range
for the forecast period with the exception of Saturday which will be
in the lower 100s across the region. Saturday's high temperatures
are expected to remain about 6-8 degrees lower than the record highs
for that date. Low temperatures are expected to stay within the 60s
with the western counties of the CWA being in lower range and the
eastern counties of the CWA being in the upper range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM MDT Mon Jul 6 2020

VFR conditions will prevail for the period with winds generally
out of the south southeast and increasing to around 15kts by
Tuesday afternoon. There is a small threat for diurnally driven
thunderstorms this afternoon and early evening, but given expected
coverage it is unlikely they would impact either terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...AW
LONG TERM...MRC
AVIATION...JRM
Hazardous weather outlook, Jul 6, 11:05 AM MDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
1105 AM MDT Mon Jul 6 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1105 AM MDT Mon Jul 6 2020 /1205 PM CDT Mon Jul 6 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a small chance of thunderstorms this afternoon and evening,
mainly across eastern Colorado and portions of northwest Kansas. Hail
up to quarter size are possible with the stronger storms, should they
develop.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Elevated fire weather conditions are possible Tuesday afternoon
across far eastern Colorado.

Elevated fire weather conditions are possible during the afternoon
hours Friday through Sunday across far eastern Colorado and adjacent
counties of Nebraska and Kansas.

Heat indices will be around 100 to 105 degrees along and east of
Highway 83 Wednesday through Saturday. Wednesday and Saturday will
have the highest heat index values.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon or evening.

JRM

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.